Reduction in dosage: aches and pains

Over the last week, I have reduced from 5mg of pred to 4.5 - ie 4 and 5 on alternate days. I find that things have become more painful - for example, my Achilles tendons are stiff although I have done nothing unusual by way of exercise. Right thumb and some fingers are also unexpectedly sore. I am aware that on first diagnosis when a relatively high dosage is started, other aches and pains disappear - my arthritic shoulder was miraculously painless for which I was most grateful. However, the stiff tendons are new to me as are the sore fingers. So do I soldier on with the reduced steroids or do I go back up to 5mg per day and try again later?

8 Replies

oldestnewest
  • Hi Anno,

    I have had symptoms very similar to yours, but not in the same parts of the body, ever since I started reducing from 10mg. This morning for instance, I got out of bed, virtually pain free and with no stiffness. I had 2 slices of wholemeal toast and a cup of tea, and took 8mg of pred. Within half an hour, I developed a painful left elbow and right collar bone and am also having pains in the muscles of my chest. I have wrapped my elbow in a crepe bandage which I started doing yesterday because I have found that it supports the joint and makes it much easier to grip with my left hand. Pain often radiates from my fingers up the tendons and causes pain in my left elbow. I have been on 8mg for 9 days and I really don't know what to do, but will hang on until I see my rheumy for advice. I have taken 2 ibuprofen to help. It usually does the trick. Looking at the blurb which comes with the steroids, I see that one of the side effects of reducing steroids is painful joints. Is that why I now have pain in both elbows and knees, but usually not all at once?

    My partner is getting over a viral illness and I think he must have given it to me - I've now got a sore throat.

    On a happier note - the sun's shining. But, it's going to rain later. Happy days.

    Pats

  • Thanks Pats. I think I will hang on for a while because now (midday), I am feeling quite a lot better and am considering joining a gym where I can swim and do gentle exercise.

  • Anno

    Good for you. I know swimming is good and please keep that word "gentle" in your head.

    Pats

  • Hi

    My reduction is huge - reducing by 10mg weekly - rheumy has said I have to hang on in there and really bare with the effects... It is not easy, elbow, knee, neck - in general the whole of my left side, which has been very effected by this illness. I have de sensitivity, numbness in my left side - this is being investigated, but seems to be worsening since reducing steroids. The tiredness, the lethargy. Massive sweats (so plesant and lady like!!! not)..

    Am now signed off work - have written huge post, attached to Sue8 about this, so will see how life goes without my main 'focus and control' has been taken away from me.

    Hope you are all sleeping well out there!!

    Hazel x

  • I AM 78 years old had P M R and Giant temporal lost sightin one eye ,now on 15 mg from 60 three months ago ,also on Methtrexate each week reducing prednisolone this time has left me so low feel so tried and just want to lie down have pain in shoulders that i can live with ,but this lack of energy is awful.When will it go away ???.HAVE BIG PARTY COMING AND WANT TO ENJOY .please ant answers . Noreen

  • Hi Noreen,

    I sympathise with you so much as lately I have also had very little energy. It's very hard to know if it's due to the illness or the drops in prednisolone, and not knowing makes it so much more frustrating.

    I think it's true to say that if one is facing an important event in one's life that will cause more stress than usual, then the dosage of steroids should be raised to help one cope. Like me you probabley don't want to go up on the steroids, but sometimes it's necessary to avoid a flair in the illness.

    Pats

  • I increased my pred to go on holiday as travelling is stressful. Came back down again easily. At the moment, I'm adjusting to recent 0.5mg reduction well and have joined health club. Did aqua zumba class yesterday. Quite energetic! Not sure what my feet were doing, but then no-one else could see them. What was that I said about 'gentle' exercise? Not too stiff today and going away for weekend to see family. Hope I am not being over-optimistic.

  • Anno,

    What a possitive message to all of us who are worrying about upping the pred. I've never heard of AQUA ZUMBA. So glad you have survived such an exotic sounding work out. Give me a dose of that over-optimism. I could do with it.

    Well done, Pats.

You may also like...